Alert archive / Puerto Rico / Red Flag Warnings in 2014

Red Flag Warning 4, NWS JSJ

March 18, 2014

NWS JSJ issued this red flag warning at Mar 18, 2014, 7:55 AM CDT. It took effect at Mar 18, 2014, 9:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2014, 7:55 AM CDT (12:55 UTC)
In effect from
Mar 18, 2014, 9:00 AM CDT
Expired
Mar 18, 2014, 5:00 PM CDT
In force
8 hr
Issued by
NWS JSJ

The text

As transmitted, in the capitals the NWS used until 2016.

433 
WWCA82 TJSJ 181255
RFWSJU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
855 AM AST TUE MAR 18 2014

...RED FLAG WARNING IN EFFECT THIS AFTERNOON...

.UPPER LEVEL RIDGE WILL CONTINUE TO BUILD ACROSS THE REGION
TODAY. AS THE UPPER RIDGE BUILDS...A STRONG SUBSIDENCE PATTERN
WILL CONTINUE TO ESTABLISH OVER THE AREA...LEADING TO SIGNIFICANT
DRYING. IN ADDITION...SUSTAINED WINDS OF 20 TO 25 MPH WITH
FREQUENT GUSTS UP TO 30 MPH WILL CONTINUE. THESE FACTORS...
COMBINED WITH VERY DRY VEGETATION WILL CREATE DANGEROUS WILDFIRE
CONDITIONS. ANY FIRES THAT DEVELOP WILL SPREAD RAPIDLY.

PRZ014-182200-
/O.UPG.TJSJ.FW.A.0004.140318T1400Z-140318T2200Z/
/O.NEW.TJSJ.FW.W.0004.140318T1400Z-140318T2200Z/
SOUTH COASTAL PLAINS AND MONDA ISLAND-
855 AM AST TUE MAR 18 2014

...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR WINDS AND LOW
HUMIDITIES FOR FIRE WEATHER ZONE 014...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS UPGRADED THE FIRE
WEATHER WATCH TO A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6
PM AST THIS EVENING. 

* WIND...EAST SOUTHEAST 20 TO 25 MPH WITH GUSTS UP TO 30 MPH.

* KEETCH-BYRAM DROUGHT INDEX (KBDI): 790 IN CAMP SANTIAGO.

* 10-HR FUEL MOISTURE: 7 TO 9 PERCENT IN THE CAMP SANTIAGO AREA 
  AND CABO ROJO.

* MINIMUM RELATIVE HUMIDITY: LESS THAN 40 PERCENT IN THE CAMP
  SANTIAGO AREA AND LESS THAN 50 PERCENT IN CABO ROJO

* IMPACTS...PEOPLE ARE URGED TO EXERCISE EXTREME CARE WITH RESPECT
  TO OUTDOOR ACTIVITIES THAT COULD CAUSE WILDFIRES. AVOID ANY
  EQUIPMENT THAT CAN CAUSE SPARKS NEAR DRY GRASS OR BRUSH. DO NOT
  TOSS CIGARETTES ON THE GROUND. REPORT NEW WILDFIRES QUICKLY TO
  THE NEAREST FIRE DEPARTMENT OR LAW ENFORCEMENT OFFICE. OUTDOOR
  BURNING IS PROHIBITED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL OCCUR WITHIN THE NEXT
24 HOURS. A COMBINATION OF FUELS AND WEATHER CONDITIONS SUPPORT
EXTREME FIRE DANGER AND/OR FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this red flag warning went out at Mar 18, 4:31 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Mar 18, 4:31 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
531 AM AST TUE MAR 18 2014

.SYNOPSIS...
STRONG MID TO UPPER LEVEL RIDGE ACROSS THE REGION TODAY WILL LEAD
TO DRY AND STABLE CONDITIONS ALOFT WITH AN INCREASING SUBSIDENT
WEATHER PATTERN EXPECTED OVER THE NEXT FEW DAYS. BROAD SURFACE
HIGH PRESSURE RIDGE EXTENDING ACROSS THE REGION FROM THE NORTHEAST
ATLANTIC WILL HELP MAINTAIN MODERATE EAST TO SOUTHEAST TRADE WINDS
TODAY. THE ATLANTIC RIDGE WILL HOWEVER CONTINUE TO RETROGRESS FURTHER
EAST INTO THE NORTHEASTERN ATLANTIC...IN RESPONSE TO A COLD FRONT
MOVING ACROSS THE WESTERN ATLANTIC. THE COLD FRONT IS FORECAST TO
REACH THE CENTRAL ATLANTIC BY WEDNESDAY WHERE IT WILL GRADUALLY DISSIPATED
WHILE INDUCING A WEAK SURFACE TROUGH JUST NORTHWEST OF THE FORECAST
AREA. THIS WILL LEAD TO FAIRLY LOOSE PRESSURE GRADIENT AND LIGHT EASTERLY
TRADE WINDS. THE UPPER RIDGE WILL GRADUALLY ERODE BY END OF WEEK AND
INTO THE WEEKEND...AS A SHORT WAVE TROUGH WILL MOVE EASTWARDS INTO
THE SOUTHWESTERN ATLANTIC. THIS WILL BE SUPPORTED BY AN INDUCED LOW
LEVEL PERTURBATION WHICH WILL QUICKLY MOVE ACROSS THE REGION ON FRIDAY
AND SATURDAY.

&&

.DISCUSSION...
SKIES WERE MOSTLY CLEAR ACROSS THE ISLANDS DURING THE OVERNIGHT HOURS.
SATELLITE IMAGERY AND DOPPLER WEATHER RADAR DETECTED PATCHES OF SHALLOW
LOW LEVEL CLOUDS AND A FEW LIGHT SHOWERS MOVING ACROSS THE COASTAL
WATERS BUT LITTLE OR NO PRECIPITATION WAS DETECTED OVER LAND AS
FAIRLY DRY CONDITIONS PREVAILED OVERNIGHT.

A GENERALLY FAIR AND STABLE WEATHER PATTERN WILL PREVAIL TODAY AND
CONTINUE THROUGH AT LEAST WEDNESDAY...AS THE MID TO UPPER LEVEL RIDGE
WILL REMAIN ANCHORED OVER THE AREA PROVIDING A DRYING TREND AND SUBSIDENT
WEATHER PATTERN. EXPECT SHOWER ACTIVITY ACROSS THE ISLANDS AND SURROUNDING
WATERS TO BE LIMITED...AND SHOULD BE FOCUSED MAINLY ACROSS PARTS OF
THE INTERIOR...AND NORTHWEST SECTIONS OF PUERTO RICO. ANY CONVECTION
THAT DO OCCUR WILL BE DUE TO LOCAL EFFECTS AND SEA BREEZE CONVERGENCE...AND
WILL BE OF SHORT DURATION IN THE FORM OF STREAMERS.

DURING THE LATTER PART OF THE WEEK THE RIDGE ALOFT IS TO ERODE BUT
THE REGION SHOULD REMAIN ON THE CONVERGENT SIDE OF THE PREVIOUSLY
MENTIONED UPPER TROUGH. LATEST GFS MODEL GUIDANCE SUGGEST A WEAK
LOW LEVEL PERTURBATION AND A QUICK SURGE OF LOW LEVEL MOISTURE IS
TO MOVE ACROSS THE REGION FRIDAY INTO SATURDAY. AT THIS TIME...DO
NOT EXPECT ANY SIGNIFICANT CONVECTIVE DEVELOPMENT...AS SHOWER ACTIVITY
SHOULD BE CAPPED AND QUICKLY SUPPRESSED DUE TO THE STABLE CONDITIONS
ALOFT. . A RAPID IMPROVEMENT WILL FOLLOW ONCE AGAIN ON SUNDAY AND
INTO THE EARLY PART OF NEXT WEEK...WITH CONTINUED DRYING TREND AND
MOSTLY FAIR WEATHER CONDITIONS EXPECTED.

&&

.AVIATION...PREVAILING VFR CONDITIONS ARE EXPECTED ACROSS THE LOCAL
FLYING AREA FOR THE NEXT 24 HOURS. QUICK PASSING ISOLD -SHRA ARE PSBL
DURG THE EARLY MORNING WHICH MAY VERY BRIEFLY PARTS OF THE EAST COASTAL
SECTIONS OF THE ISLANDS AND THE LOCAL WATERS BTW PR AND THE U.S. VIRGIN
ISLANDS. SFC WINDS WILL BE FROM THE EAST TO SOUTHEAST AT 10-15 KT AND
GUSTY. SLIGHT CHANCE OF ISOLD -SHRA/SHRA ACROSS NORTHWEST PUERTO RICO
FM 18/16Z-18/22Z.

&&

.MARINE...MODERATE TO LOCALLY FRESH EAST TO SOUTHEAST TRADE WINDS
AND SEAS OF 5 FEET OR LESS WILL PREVAIL TODAY ACROSS THE REGIONAL
WATERS TODAY. HOWEVER...WINDS AND SEAS ARE EXPECTED TO GRADUALLY
DIMINISH BY WEDNESDAY AND FOR THE REMAINDER OF THE WEEK. PLEASE
REFER TO THE LATEST COASTAL WATERS FORECAST ISSUED BY WFO SAN JUAN
PUERTO RICO.

&&

.FIRE WEATHER...STRONG MID TO UPPER LEVEL RIDGE WILL ANCHOR ITSELF
ACROSS THE REGION TODAY AND CREATE SIGNIFICANT DRYING AND SUBSIDENCE.
THIS WILL LIMIT SHOWER DEVELOPMENT ACROSS MUCH OF THE ISLANDS AND
RESULT IN ELEVATED/CRITICAL FIRE DANGER CONDITIONS... ESPECIALLY
FOR SOUTH COASTAL PLAINS OF PUERTO RICO AND MONA ISLAND. INCREASING
WINDS OF 15 TO 20 MPH WITH WIND GUSTS TO NEAR 30 MPH AND MIN RELATIVE
HUMIDITY VALUES DROPPING TO BETWEEN 35 TO 50 PERCENT WILL REMAIN POSSIBLE
DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. STAY TUNED FOR UPDATES.
FOR ADDITIONAL INFORMATION... PLEASE REFER TO THE FIRE WEATHER WATCH
(RFWSJU).

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  75  86  74 /   0  10  10   0
STT  86  75  85  75 /  10  20  20  10

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FIRE WEATHER WATCH FROM 10 AM THIS MORNING TO 3 PM AST THIS
     AFTERNOON FOR SOUTH COASTAL PLAINS AND MONA ISLAND.

VI...NONE.
COASTAL WATERS...&&

72/09
Hazardous weather outlook, Mar 18, 6:08 AM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
708 AM AST TUE MAR 18 2014

AMZ710>745-PRZ001>013-191115-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
708 AM AST TUE MAR 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
ATMOSPHERIC CONDITIONS ARE DRYING FAIRLY QUICKLY OVER THE REGION.
RELATIVE HUMIDITIES ARE DECREASING...ESPECIALLY OVER THE SOUTHERN
PORTIONS OF PUERTO RICO INCLUDING MONA ISLAND...AND WINDS MAINLY
FROM THE EAST SOUTHEAST ARE ALSO PICKING UP SPEED. AS THE DAY
PROGRESSES...FIRE CONDITIONS ARE POSSIBLE MAINLY OVER THE SOUTHERN
PORTIONS OF PUERTO RICO AND MONA ISLAND. FOR THOSE REASONS A
FIRE WEATHER WATCH IS IN EFFECT FOR THIS AFTERNOON FOR SOUTH COASTAL
PLAIN AND MONA ISLAND. FOR MORE INFORMATION...PLEASE REFER TO THE
FIRE WEATHER WATCH (RFWSJU).

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL NOT BE
NEEDED.

AMZ715-725-VIZ001-002-191115-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
708 AM AST TUE MAR 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
UPPER LEVEL RIDGE WILL CONTINUE TO BUILD OVER THE REGION TODAY
LEADING TO LARGE SCALE SUBSIDENCE AND SIGNIFICANT DRYING. WINDS
WILL STRENGTHEN TODAY WITH RED FLAG CONDITIONS POSSIBLE FOR
SAINT CROIX.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL NOT
BE NEEDED.

Nearby

Red Flag Warnings in Puerto Rico, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.